Guam, 2015

Tropical Storm in Guam, July 5 to 6, 2015

July 5 to 6, 2015 · NWS GUM · 1 event in 1 county or zone

Typhoon Chan-hom moved across the Western Pacific during the first week of July.

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Typhoon Chan-hom moved across the Western Pacific during the first week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Jul 4, 8:00 AM UTC, 6 hours earlier.

Area forecast discussion, Jul 4, 8:00 AM UTC, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
600 PM CHST SAT JUL 4 2015

.SYNOPSIS...
TS CHAN-HOM IS CENTERED ABOUT 190 MILES EAST OF GUAM NEAR 13.2N
AND 147.6E. WHILE CHAN-HOM APPEARED TO BE GETTING ORGANIZED AT
LAST THIS MORNING...ITS SATELLITE SIGNATURE HAS ONCE AGAIN
DETERIORATED THIS AFTERNOON AS IT RUNS AFOUL OF AN UPPER-LEVEL LOW
OVER THE MARIANAS. BUT SATELLITE AND RADAR SHOW PLENTY OF CLOUDS
AND SHOWERS MOVING INTO THE MARIANAS.

&&

.DISCUSSION...
WITH THE FORECAST BASED ON THE 1 PM WARNING FROM JTWC...HAVE
ISSUED A TY WARNING FOR TINIAN AND SAIPAN...AND A TS WARNING FOR
ROTA. CHAN-HOM SHOULD PASS SAIPAN AROUND 4 PM SUNDAY AFTERNOON.
OF COURSE...TYPHOON CONDITIONS FOR TINIAN-SAIPAN ARE PREDICATED ON
CHAN-HOM ACTUALLY ACHIEVING TYPHOON STATUS...AND AS IT CURRENTLY
LOOKS ON SATELLITE THAT DOES NOT SEEM VERY LIKELY. MUCH DEPENDS ON
HOW CHAN-HOM COPES WITH THE EFFECTS OF THE UPPER LOW OVERNIGHT. IN
ANY CASE...IT APPEARS ALL THE ISLANDS WILL GET PLENTY OF RAIN
TONIGHT THROUGH SUNDAY NIGHT...PROMPTING THE FLASH FLOOD WATCH NOW
IN EFFECT.

&&

.EASTERN MICRONESIA...
TROPICAL STORM NANGKA CONTINUES TO MOVE AWAY FROM MAJURO TOWARDS
ENEWETAK ATOLL. THE TROPICAL STORM WARNING IS NO LONGER IN EFFECT
FOR WOTJE AND UTIRIK ATOLLS BUT A TYPHOON WATCH FOR ENEWETAK ATOLL
AND A TROPICAL STORM WATCH CONTINUES FOR KWAJALEIN AND UJAE ATOLLS.
EXPECT STEADILY IMPROVING CONDITIONS OVER THE NEXT COUPLE OF DAYS AT
MAJURO AS NANGKA MOVES AWAY. A DRIER PATTERN IS EXPECTED AT MAJURO
NEXT WEEK WITH A TRADE-WIND PATTERN TRYING TO ESTABLISH ITSELF
ACROSS THE REGION BY THE MIDDLE OF NEXT WEEK. MONSOON-RELATED
SHOWERS AND THUNDERSTORMS ARE PROGGED TO STAY PRIMARILY NORTH OF
KOSRAE FOR THE NEXT SEVERAL DAYS. UNSETTLED WEATHER MAY AFFECT
POHNPEI SUNDAY NIGHT INTO MONDAY NIGHT AS NANGKA MOVES NORTH OF
POHNPEI AND CAUSES A ZONE OF LOW-LEVEL CONVERGENCE TO DEVELOP SOUTH
OF THE TROPICAL STORM OVER POHNPEI. DRIER CONDITIONS WILL RESUME
TUESDAY THROUGH THURSDAY AT POHNPEI AS THE INFLUENCE OF NANGKA WANES
AS IT MOVES NORTH OF CHUUK STATE.

SEA CONDITIONS REMAINS HAZARDOUS FOR POHNPEI AND MAJURO WHILE SEAS
HAVE FALLEN AT KOSRAE ENOUGH TO DROP THE HEADLINE IN THE KOSRAE
FORECAST. SURF WILL GRADUALLY FALL OVER THE NEXT 24 HOURS AND SHOULD
FALL BELOW HAZARDOUS LEVELS AT ALL LOCATIONS BY SUNDAY NIGHT AS
MONSOON GENERATED SWELL AND WIND WAVES DIMINISH.

&&

.WESTERN MICRONESIA...
THE 00Z CHUUK SOUNDING SHOWS IMPRESSIVE 50 KT SOUTHWEST MONSOON FLOW
WITHIN A LAYER FROM 2800 TO 6000 FT AGL. SATELLITE IMAGERY AND ASCAT
DATA SHOW THIS EVENT CONTINUING THROUGH THE AFTERNOON HOURS.
MODELS DO DECREASE WINDS OVER CHUUK TONIGHT AND TOMORROW BUT CHUUK
OBSERVATIONS INDICATE A RELATIVELY HIGH VERTICAL SHEARED ENVIRONMENT
OVER CHUUK WATERS. THUS...HAVE ADDED A WIND SHEAR GROUP AND
INDICATED HIGHER GUSTS IN SHOWERS IN THE FORECAST FOR TONIGHT.
WEATHER WILL IMPROVE SUNDAY AND SUNDAY NIGHT BUT SCATTERED SHOWERS
ARE EXPECTED TO RETURN MONDAY AND TUESDAY AS EFFECTS FROM NANGKA
BECOME REALIZED.

RIDGING WILL KEEP MAINLY DRY WEATHER OVER KOROR THROUGH THE NEXT
SEVERAL DAYS. YAP WEATHER WILL REMAIN UNDER RATHER UNSETTLED WEATHER
FOR THE NEXT COUPLE OF DAYS. DRIER CONDITIONS WILL RESUME TUESDAY AS
CHAN-HOM MOVES INTO THE PHILIPPINE SEA AND DRAGS ACTIVE
MONSOON WEATHER NORTH OF YAP.

FRESH TO OCCASIONALLY STRONG MONSOON FLOW WILL KEEP SWELL AND WIND
WAVES HIGH ENOUGH TO PROLONG HAZARDOUS SURF AT YAP AND KOROR THROUGH
AT LEAST SUNDAY NIGHT. SEAS WILL FALL GRADUALLY OVER THE REST OF THE
WEEKEND ALLOWING THE SMALL CRAFT ADVISORY HEADLINE TO EXPIRE OR BE
CANCELLED BY SUNDAY NIGHT.

THE STRONG MONSOON FLOW WEST OF CHUUK STATE WILL PROMOTE CONTINUED
SWELL GENERATION AND WIND WAVES CAUSING HAZARDOUS SURF TO CONTINUE
ALONG SOUTH AND WEST FACING REEFS THROUGH AT LEAST SUNDAY NIGHT.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...TYPHOON WATCH FOR GUZ001-002.

     FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR GUZ001>004.

     TROPICAL STORM WARNING FOR GUZ002.

     TYPHOON WARNING FOR GUZ003-004.

MARIANAS WATERS...TYPHOON WATCH FOR PMZ151-152.

     TROPICAL STORM WARNING FOR PMZ152.

     TYPHOON WARNING FOR PMZ153-154.

&&

MIDDLEBROOKE/WILLIAMS

In the hours before

Special weather statement, Jul 4, 12:30 PM UTC, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
1030 PM CHST SAT JUL 4 2015

...TROPICAL STORM NANGKA NORTH OF KWAJALEIN...

...STRONG MONSOON WINDS AND HAZARDOUS SEAS PERSIST ACROSS
MICRONESIA...

PMZ181-050200-
MAJURO-
1030 PM CHST SAT JUL 4 2015

TROPICAL STORM NANGKA WAS LOCATED NEAR 11N168E ABOUT 160 MILES NORTH
OF KWAJALEIN. DEEP CONVECTION CONTINUE TO FLARE UP NEAR THE CENTER.
FOR MORE INFORMATION ON NANGKA...READ ADVISORIES ISSUED BY THE
NATIONAL WEATHER SERVICE UNDER WMO HEADER WTPQ33 PGUM.

FOR UJAE...KWAJALEIN AND ENEWETAK...

REFER TO TROPICAL STORM NANGKA LOCAL STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE UNDER WMO HEADER WTPQ83 PGUM.

FOR WOTJE...UTIRIK...

SOUTHEAST WIND OF 15 TO 20 MPH WITH GUSTS TO 30 MPH IN SHOWERS
TONIGHT WILL SHIFT TO THE SOUTH AND DECREASE SUNDAY AFTERNOON. THESE
WINDS CAN STILL CAUSE DAMAGE ON POORLY CONSTRUCTED STRUCTURES. SEAS
OF 8 TO 10 FEET WILL PERSIST THROUGH TONIGHT THEN SLOWLY SUBSIDE
SUNDAY MORNING. THESE SEAS ARE HAZARDOUS TO SMALL CRAFT OPERATION
AND INTER-ATOLL TRAVEL SHOULD BE POSTPONED UNTIL WINDS AND SEAS HAVE
SUBSIDED LATE SUNDAY AFTERNOON.

SWELL AND WIND WAVES GENERATED BY FRESH WINDS WILL COMBINE WITH A
RISING SPRING TIDE CYCLE RESULTING IN COASTAL INUNDATION TO ABOUT 1
FOOT ALONG SOUTH FACING SHORES UNTIL SUNDAY NOON...ESPECIALLY DURING
HIGH TIDE SUNDAY MORNING.

FOR MAJURO...JALUIT AND MILI...

STRONG WINDS HAVE SUBSIDED ACROSS THE ATOLLS. SEAS OF 8 TO 10 FEET
TONIGHT WILL GRADUALLY SUBSIDE ON SUNDAY. THESE SEAS ARE STILL
HAZARDOUS TO SMALL CRAFT OPERATION AND INTER-ATOLL TRAVEL SHOULD BE
POSTPONED UNTIL WINDS AND SEAS HAVE SUBSIDED LATE SUNDAY AFTERNOON.

SWELL AND WIND WAVES HAVE SUBSIDED ENOUGH SO THAT COASTAL
INUNDATIONS ARE NO LONGER EXPECTED.

PMZ161-171-172-173-174-050200-
KOROR PALAU-YAP-CHUUK-POHNPEI-KOSRAE-
1000 PM CHST FRI JUL 4 2015

AN ACTIVE MONSOON PATTERN WILL PERSIST ACROSS CHUUK...POHNPEI AND
KOSRAE STATES UNTIL MONDAY...AND THE REPUBLIC OF PALAU AND YAP STATE
THROUGH TUESDAY

EXPECT WEST TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH
IN SHOWERS. THESE WINDS CAN CAUSE DAMAGE TO POORLY CONSTRUCTED
STRUCTURES. SCATTERED HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
CAPABLE OF PRODUCING ADDITIONAL RAINFALL 1 TO 2 INCHES ARE STILL
POSSIBLE. PEOPLE NEED TO CONTINUE MONITORING FOR THE POTENTIAL OF
MUDSLIDES ON THE HIGH ISLANDS.

SEAS OF 9 TO 12 FEET WILL BE HAZARDOUS FOR SMALL CRAFT OPERATION...
INTER-ISLAND TRAVEL SHOULD BE POSTPONED UNTIL WINDS AND SEAS HAVE
SUBSIDED LATER NEXT WEEK.

RESIDENTS THROUGHOUT MICRONESIA SHOULD CONTINUE TO MONITOR THIS
SITUATION CLOSELY. PAY ATTENTION TO LATER STATEMENTS AND ADVISORIES
ISSUED BY THE NATIONAL WEATHER SERVICE...THEIR LOCAL WEATHER SERVICE
OFFICES AND INSTRUCTIONS FROM LOCAL EMERGENCY MANAGEMENT AGENCIES.
PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE ARE POSTED ON THE
WFO GUAM WEB PAGE AT WWW.PRH.NOAA.GOV/GUAM/ (ALL LOWER CASE).

CHAN

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Guam

When
July 5, 12:00 AM GST to July 6, 1:00 PM GST
Where
Guam forecast zone
Property damage
$2.0 million
Reported by
NWS Employee

During the last week of June a circulation was located near Kosrae. As this circulation moved northwestward over the next few days it eventually gained enough strength to become Tropical Depression Chan-hom (09W) on July 1st. When it became a depression it was located 230 miles north-northeast of Pohnpei. Chan-hom's intensification continued fairly rapidly becoming a tropical storm later that|same morning. Over the next few days the storm tracked northwestward passing |north of Pohnpei and then north of Chuuk. It eventually moved across the Marianas, |passing close to Rota on the morning of the 5th. As the storm moved into the Rota |Channel during that afternoon it nearly stalled. This slow movement allowed strong |winds and heavy rains to linger across Guam. | At the National Weather Service Office located in central Guam 12.10 inches of rainfall was recorded on the 5th. Because of the heavy rain flooding in poor drainage areas occurred across Guam. In Barrigada, two houses were damaged by flooding |as overflow from a nearby pounding basin poured into the area. Flooding also caused|a few roads to become temporarily impassable. |At Andersen Air Force, located on the northern tip of Guam, recorded sustained winds of 46 mph with a gust to 70 mph during the afternoon. | On the morning of the 6th, turbulence from the storm still was present across|Guam. Just before 3 a.m. a Boeing 737 aircraft, Korean Airline Flight KE-2115, encountered the turbulence, plus heavy rainshowers as it tried to land. The flight had a missed approach and went around to try to land again. The aircraft landed on the second try, but slipped on the runway and temporarily went off into the grass on the side of the runway. The aircraft sustained minor damage, a dent in the left engine cowl. None of the 75 passengers were hurt and neither did the incident close the runway or halt any flight operations. | Strong ocean currents generated by the storm may have damaged an undersea fiber optic cable between Tinian and Saipan. On the 8th the cable broke, leaving Saipan without any off-island communication. The line was down from 8th to the 27th.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2015Every state in 2015This day in weather historyWarnings in Guam, July 2015The 2015 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598158.